Tennessee, 2009

Damaging Winds in Tennessee, June 21, 2009

June 21, 2009 · NWS MRX · 2 events in 1 county or zone

A boundary across the area triggered isolated severe thunderstorms during the evening hours. Storm reports comprised of damaging thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A boundary across the area triggered isolated severe thunderstorms during the evening hours. Storm reports comprised of damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 21, 1:35 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 21, 1:35 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
235 PM EDT SUN JUN 21 2009

.SHORT TERM...(TONIGHT AND MONDAY)...WITH REMNANTS OF FRONTAL
BOUNDARY OVER THE AREA...THINK THERE COULD BE ANOTHER ROUND OF
OVERNIGHT CONVECTION SIMILAR TO LAST NIGHT...BUT PINPOINTING
TIMING/LOCATION PROBLEMATIC.  THINK CENTRAL ZONES MOST LIKELY
LOCATION...AND ALSO HAVE ONGOING CONVECTION TO DEAL WITH...SO WILL
CARRY CHANCE POPS CENTRAL...SLIGHT CHANCE ELSEWHERE.  FAVORED AREA
MAY SHIFT JUST A BIT FURTHER SOUTH ON MONDAY.  MAV TEMPS GENERALLY
LOOK REASONABLE...SO ONLY SOME MINOR TWEAKS.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)...MODELS/ENSEMBLES REMAIN IN
REASONABLY GOOD AGREEMENT AND HAVE DISPLAYED GOOD RUN-TO-RUN
CONSISTENCY THROUGH THE LONG TERM. UPPER FLOW STILL PROJECTED TO
BECOME UNSEASONABLY AMPLIFIED AS TROUGH OFF THE EASTERN SEABOARD
DEEPENS AND RIDGE OVER SOUTH CENTRAL PLAINS CONTINUES TO BUILD. THIS
WILL PUT THE SOUTHERN APPALACHIAN REGION IN BETWEEN THESE TWO
FEATURES WITH UPPER FLOW BECOMING NEARLY NORTHERLY. DIFFUSE BOUNDARY
WILL CONTINUE TO MEANDER AROUND THE AREA AS IT BECOMES MORE
NORTH-SOUTH ORIENTED THROUGH AT LEAST TUESDAY BEFORE DISSIPATING.
WITH WEAK FRONT IN THE VICINITY AND REGION ON EASTERN PERIPHERY OF
UPPER RIDGE...EXPECT POTENTIALLY UNSETTLED WEATHER FOR THE EARLY
PORTION OF THE LONG TERM. MODELS INDICATE BRIEF DRY PERIOD BY MID
WEEK AS PLAINS UPPER RIDGE BEGINS TO NOSE INTO THE REGION. UPPER
FLOW DEAMPLIFIES BUT GENERAL NORTHWEST FLOW CONTINUES WITH ANOTHER
FRONTAL BOUNDARY APPROACHING BY FRIDAY. BUMPED UP POPS SLIGHTLY FOR
FRIDAY...BUT OTHERWISE DID NOT MAKE MAJOR CHANGES TO PRECEDING
GRIDS/FORECAST. FOR TEMPS...GENERALLY DID NOT DEVIATE MUCH FROM
MAV/MEX GUIDANCE EXCEPT FOR SLIGHT TWEAKS BASED ON ENSEMBLES TRENDS
WHERE INDICATED.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             73  94  72  92  69 /  20  20  20  20  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  69  90  70  89  66 /  30  30  20  20  10
OAK RIDGE, TN                       72  92  69  91  67 /  30  30  20  20  10
TRI CITIES AIRPORT, TN              64  87  63  88  61 /  20  20  20  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LDW/LCM
Hazardous weather outlook, Jun 21, 4:34 AM EST, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
534 AM EDT SUN JUN 21 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-220945-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
534 AM EDT SUN JUN 21 2009 /434 AM CDT SUN JUN 21 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ALONG A NEARLY STATIONARY
FRONTAL BOUNDARY DRAPED ACROSS EAST TENNESSEE. LOCALIZED RAINFALL
AMOUNTS NEAR TWO INCHES ARE POSSIBLE. AN ISOLATED SEVERE STORM IS
POSSIBLE WITH THE MAIN THREAT BEING DAMAGING WINDS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 21, 1:48 PM EST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
248 PM EDT SUN JUN 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
06/21/2009                   KNOX               TN   BROADCAST MEDIA

            NUMEROUS TREES DOWN ACROSS THE CITY AND COUNTY. TREES
            DOWN ON A FEW HOMES AS WELL AS A CHURCH IN KNOXVILLE.

&&
Local storm report, Jun 21, 1:51 PM EST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
251 PM EDT SUN JUN 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     TSTM WND DMG     3 W WEARS VALLEY        35.71N 83.71W
06/21/2009                   BLOUNT             TN   BROADCAST MEDIA

            FEW TREES DOWN.

&&
Special weather statement, Jun 21, 3:23 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
423 PM EDT SUN JUN 21 2009

TNZ035-036-067>069-071>074-212130-
ANDERSON-BLOUNT SMOKY MOUNTAINS-KNOX-LOUDON-MORGAN-NORTH SEVIER-NW
BLOUNT-ROANE-SEVIER SMOKY MOUNTAINS-
423 PM EDT SUN JUN 21 2009

...STRONG THUNDERSTORMS WILL AFFECT ANDERSON...BLOUNT...KNOX...
LOUDON...MORGAN...ROANE AND SEVIER COUNTIES THROUGH 530 PM...

AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS OVER CENTRAL EAST TENNESSEE...THAT
WERE MOVING SOUTHEAST AT 25 MPH.

WINDS UP TO 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

DMG
Special weather statement, Jun 21, 4:42 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
542 PM EDT SUN JUN 21 2009

NCZ060-061-212245-
CHEROKEE-CLAY-
542 PM EDT SUN JUN 21 2009

...A STRONG THUNDERSTORM WILL AFFECT CHEROKEE AND CLAY COUNTIES
THROUGH 645 PM...

AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF MURPHY...MOVING SOUTHEAST
AT 25 MPH.

WINDS UP TO 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

DMG
Special weather statement, Jun 21, 4:47 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
547 PM EDT SUN JUN 21 2009

TNZ086-087-212245-
NORTHWEST MONROE-SOUTHEAST MONROE-
547 PM EDT SUN JUN 21 2009

...STRONG THUNDERSTORMS WILL AFFECT MONROE COUNTY THROUGH 645 PM...

AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS OVER MONROE COUNTY...MOVING
SOUTHEAST AT 30 MPH.

WINDS UP TO 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DMG

The radar

The Knoxville radar (KMRX), 101 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
June 21, 5:00 PM EST to 5:02 PM EST
Where
Monroe County, Vonore
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.580, -84.250

Law enforcement personnel reported one tree downed by thunderstorms winds in Vonore.

Thunderstorm Wind, Monroe

When
June 21, 5:45 PM EST to 5:50 PM EST
Where
Monroe County, Tellico Plains
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.370, -84.300

Law enforcement personnel reported a few trees downed by thunderstorm winds in Tellico Plains.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174123, 178739.